Alert archive / Alabama / Small Craft Advisories in 2017

Small Craft Advisory 34, NWS Mobile, AL

May 23, 2017

NWS Mobile, AL issued this small craft advisory at May 23, 2017, 8:09 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 23, 2017, 8:09 PM CDT (01:09 UTC)
Expired
May 24, 2017, 12:00 AM CDT
In force
4 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

288 
WHUS74 KMOB 240109
MWWMOB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
809 PM CDT TUE MAY 23 2017

...HAZARDOUS BOATING CONDITIONS CONTINUE TO IMPACT THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA...

GMZ630>635-240500-
/O.NEW.KMOB.SC.Y.0034.170524T0109Z-170524T0500Z/
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
809 PM CDT TUE MAY 23 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT. 

* WINDS...SOUTHWEST 20 TO 25 KT THIS EVENING, DIMINISHING 
  OVERNIGHT.

* BAY CONDITIONS...ROUGH BECOMING A MODERATE CHOP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OR FREQUENT GUSTS
OF 20 TO 33 KNOTS AND/OR SEAS OF 7 FEET OR HIGHER ARE EXPECTED TO
PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

GMZ650-655-670-675-240915-
/O.CON.KMOB.SC.Y.0033.000000T0000Z-170525T0600Z/
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
809 PM CDT TUE MAY 23 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
THURSDAY...

* WINDS...SOUTHWEST 20 TO 25 KNOTS TONIGHT, BUT BECOMING WEST AND
  NORTHWEST AT 20 TO 25 KNOTS ON WEDNESDAY. 

* WAVES/SEAS...AROUND 5 TO 7 FEET THIS EVENING, DIMINISHING TO 4
  TO 6 FEET OVERNIGHT...BUILDING TO AS HIGH AS 7 FEET AGAIN WELL 
  OFFSHORE ON WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OR FREQUENT GUSTS
OF 20 TO 33 KNOTS AND/OR SEAS OF 7 FEET OR HIGHER ARE EXPECTED TO
PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
165 
WHUS74 KMOB 240505
MWWMOB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
1205 AM CDT WED MAY 24 2017

...HAZARDOUS BOATING CONDITIONS CONTINUE TO IMPACT THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA...

GMZ630>635-240615-
/O.EXP.KMOB.SC.Y.0034.000000T0000Z-170524T0500Z/
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
1205 AM CDT WED MAY 24 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS...SOUTHWEST 15 TO 20 KNOTS. 

* BAY CONDITIONS...CHOPPY

WINDS HAVE DROPPED BELOW 20 KNOTS OVER BAYS AND INLAND WATERWAYS.

$$

GMZ650-655-670-675-241315-
/O.CON.KMOB.SC.Y.0033.000000T0000Z-170525T0600Z/
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1205 AM CDT WED MAY 24 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM CDT
THURSDAY...

* WINDS...SOUTHWEST 20 TO 25 KNOTS TONIGHT, BUT BECOMING WEST AND
  NORTHWEST AT 20 TO 25 KNOTS WITH HIGHER GUSTS ON WEDNESDAY. 

* WAVES/SEAS...AROUND 5 TO 7 FEET THIS EVENING, DIMINISHING TO 4 
  TO 6 FEET OVERNIGHT...BUILDING TO AS HIGH AS 7 FEET AGAIN WELL 
  OFFSHORE ON WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OR FREQUENT GUSTS
OF 20 TO 33 KNOTS AND/OR SEAS OF 7 FEET OR HIGHER ARE EXPECTED TO
PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS, ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at May 23, 8:03 PM CDT, 6 minutes earlier.

Area forecast discussion, May 23, 8:03 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
803 PM CDT Tue May 23 2017

.DISCUSSION...See updated information below.

&&

.UPDATE...Thunderstorms continue to train east-northeast along a
stalled frontal boundary just inland from the coast. Radar
estimates that some locations across western Escambia County
Alabama have received 3 to 4 inches of rainfall over the past
several hours, and a Flash Flood Warning is in effect for that
area this evening as another inch or so of rainfall is possible.

A few of the storms have briefly become strong as well, likely
producing winds of 40 to 45 mph. We expect that the intensity, as
well as the coverage, of the thunderstorms to diminish as we go
through the evening hours.

No changes to forecast at this time.

12/DS

&&

.MARINE...We did make some adjustments to the Coastal Waters
Forecast. Observations indicate that winds over the Bays and
Inland Waterways occasionally continue to be in the 20 to 25
knot range early this evening, so we extended the Small Craft
Advisory for those waterways until midnight. Offshore over the
Gulf, the Small Craft Advisory continues through late Wednesday
night. Already updated CWF product, will issue updated MWW shortly.
12/DS

&&

.AVIATION...
24/00Z issuance...Removed convection from most of the TAF
locations for tonight, although VCTS. With the frontal boundary
still in the area, could see some isolated to scattered convection
Wednesday morning, but that should be ending by late morning into
the afternoon tomorrow as the front finally moves offshore and
drier air filters into the region from the northwest. Prior to
FROPA at TAF locations, ocnl MVFR ceilings and possible IFR vsbys
in isolated/scattered showers and storms. The low ceilings could
persist into the afternoon, but will gradually be improving late
in the day. General southwesterly winds overnight, becoming
northwesterly behind the front Wednesday. 12/DS

&&

.PREV DISCUSSION... /issued 306 PM CDT Tue May 23 2017/

NEAR TERM /Now Through Wednesday/...A greater coverage of
storms has failed to develop along the residual boundary across
the coastal counties. This is likely due to lack of upper level
forcing and the loss of low level convergence as winds north of
the boundary have also switched back to south and southwest.
Therefore, the risk of flash flooding has diminished and we have
cancelled the remainder of the Flash Flood Watch. However,
isolated to scattered storms are still expected over southern
portions of the area through early this evening with MLCAPES of
1500-2000 J/kg. Isolated lighter showers possible further inland.
The heavier storms could result in a few localized minor flooding
issues. This convection should diminish by mid to late evening
with the next round of precipitation moving in overnight in
association with the main upper level trough and cold front. Rain
chances becoming likely in the northwest zones after midnight with
better rain chances spreading east through the early morning
hours. Instability will be limited over land, so only a few
thunderstorms are expected with the potential for additional heavy
rain low.

The best rain chances will be found across the far eastern zones
Wednesday morning after sunrise where there will be an opportunity
for the atmosphere to destabilize and be supportive of scattered to
numerous showers and thunderstorms. Rain chances diminish from west
to east as the day progresses with the advection of drier air into
the region.

Lows tonight will be fairly mild in the mid to upper 60s with highs
tomorrow in the upper 70s to lower 80s. Did not deviate from
guidance. 34/JFB

SHORT TERM /Wednesday night Through Friday night/...A cooler and
drier airmass moves into the region Wednesday night into Thursday
as an upper trough moves toward the east coast. This will place
the central Gulf Coast in a northwest flow aloft with building
high pressure at the sfc. The result will be clear skies with
below normal temps Wed night and Thursday. The sfc high quickly
moves east Thursday night into Friday with a return flow setting
up, resulting in warmer temps and increasing moisture late in the
period. /13

LONG TERM /Saturday Through Tuesday/...Moisture will continue to
increase across the region through the weekend as another weak
front begins to make slow progress southward toward the Gulf
Coast. Much of the area remains dry on Saturday with scattered
showers and thunderstorms returning by Sunday and continuing
through Tuesday as the weak boundary stalls across the region.
The coverage of showers and storms will be most numerous during
peak heating hours, before decreasing at night. Highs will
generally be in the mid and upper 80s away from the coast with
overnight lows in the low to mid 70s. /13

MARINE...Southwest winds have been very strong today over the
coastal waters, measured between 20 to 30 kt. Winds are expected to
gradually diminish tonight, especially over the bays. Will continue
the Small Craft Advisory for the bays until 7pm. Expect winds to
diminish below advisory levels after this, but we will have to
carefully monitor observations. Over the Gulf waters, winds will
likely diminish below 20 kt at times late tonight, but given winds
will pick back up on Wednesday, will continue to advisory through
the night. Speaking of Wednesday, west to northwest winds will
increase through the day as the cold front passes through. Boaters
will need to exercise caution on the bays as winds increase to 15-20
kt with 20-25 kt expected over the Gulf waters.

An onshore flow becomes reestablished by Friday as high pressure
moves east across the FL peninsula and another storm system develops
over the Plains. Southerly winds will become moderate at times.
34/JFB

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Wednesday evening for ALZ265-266.

FL...High Rip Current Risk through Wednesday evening for FLZ202-204-
     206.

MS...None.
GM...Small Craft Advisory until midnight CDT tonight for GMZ630>635.

     Small Craft Advisory until 1 AM CDT Thursday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 23, 4:17 PM CDT, 3 hours 52 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
417 PM CDT Tue May 23 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-241200-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
417 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will persist across areas
south and east of I-65 through early this evening. A few of the
storms may become strong and produce gusty winds, frequent
lightning, and small hail. Torrential downpours may result in
localized minor flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong storms are possible on Wednesday across south central
Alabama and the western Florida Panhandle. Strong, gusty winds,
frequent lightning, and torrential downpours are the main threats.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Monday.

GMZ630>635-650-655-670-675-241200-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
417 PM CDT Tue May 23 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Tonight

Strong winds and rough seas will persist across the coastal waters
tonight. Small craft advisories are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong offshore winds in the wake of a cold front will create
hazardous conditions for small craft Wednesday into Wednesday
night. Conditions will likely remain at exercise caution levels
into Thursday as well.

In the hours before

Special weather statement, May 23, 3:54 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
354 PM CDT TUE MAY 23 2017

ALZ056-059-232145-
Conecuh AL-Escambia AL-
354 PM CDT TUE MAY 23 2017

...STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING COUNTIES...
ESCAMBIA AND SOUTHERN CONECUH COUNTIES UNTIL 445 PM CDT...

At 353 PM CDT, A strong thunderstorm was located over Poarch Creek
Reservation, or near Atmore, moving northeast at 35 mph. Another
strong thunderstorm was located near Appleton.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atmore, Brewton, Evergreen, McCullough, East Brewton, Castleberry,
I65 And CR 1, I65 And AL 113, I65 And AL 21 and Poarch Creek
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3116 8671 3100 8753 3100 8762 3116 8762
      3147 8687
TIME...MOT...LOC 2053Z 245DEG 29KT 3108 8758
Special weather statement, May 23, 4:36 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
436 PM CDT TUE MAY 23 2017

ALZ055-056-059-060-262-232230-
Baldwin Inland AL-Monroe AL-Conecuh AL-Covington AL-Escambia AL-
436 PM CDT TUE MAY 23 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN MONROE...NORTH CENTRAL BALDWIN...ESCAMBIA...CONECUH AND WEST
CENTRAL COVINGTON COUNTIES UNTIL 530 PM CDT...

At 435 PM CDT, the strong thunderstorm was located near Poarch Creek
Reservation, or 9 miles northwest of Atmore, moving northeast at 45
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atmore, Brewton, Evergreen, McCullough, Castleberry, I65 And US 84,
I65 And CR 1, I65 And AL 113, I65 And AL 21 and Poarch Creek
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3100 8754 3100 8760 3098 8759 3097 8764
      3113 8776 3156 8687 3124 8661
TIME...MOT...LOC 2135Z 240DEG 38KT 3109 8764
Special weather statement, May 23, 5:37 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
537 PM CDT TUE MAY 23 2017

ALZ055>057-232315-
Monroe AL-Conecuh AL-Butler AL-
537 PM CDT TUE MAY 23 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN BUTLER...NORTHEASTERN MONROE AND CENTRAL CONECUH
COUNTIES UNTIL 615 PM CDT...

At 537 PM CDT, the strong thunderstorm was located over Repton, or 7
miles east of Frisco City, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Repton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3135 8727 3144 8735 3182 8703 3156 8679
TIME...MOT...LOC 2237Z 230DEG 23KT 3143 8728
Special weather statement, May 23, 5:45 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
545 PM CDT TUE MAY 23 2017

ALZ055-056-059-060-262-FLZ201-203-232345-
Baldwin Inland AL-Monroe AL-Conecuh AL-Covington AL-Escambia AL-
Escambia Inland FL-Santa Rosa Inland FL-
545 PM CDT TUE MAY 23 2017

...STRONG THUNDERSTORMs WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL MONROE...NORTHWESTERN BALDWIN...ESCAMBIA...CONECUH...
COVINGTON...NORTHEASTERN SANTA ROSA AND NORTH CENTRAL ESCAMBIA
COUNTIES UNTIL 645 PM CDT...

At 543 PM CDT, a strong thunderstorm was located over I65 And AL 21,
or near Atmore, moving east at 30 mph. Additional strong
thunderstorms stretch eastward across Escambia county Alabama and
into central Covington county.

Winds in excess of 40 mph will be possible with some of these storms.

Locations impacted include...
Andalusia, Atmore, Opp, Brewton, Evergreen, Florala, Century,
Flomaton, Stockton, McCullough, East Brewton, River Falls,
Castleberry, Red Level, Lockhart, Heath, Gantt, Pollard, Riverview
and I65 And US 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8619 3097 8785 3111 8791 3151 8688
      3140 8621
TIME...MOT...LOC 2243Z 253DEG 24KT 3110 8747
Special weather statement, May 23, 6:48 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
648 PM CDT TUE MAY 23 2017

ALZ056-059-060-240045-
Conecuh AL-Covington AL-Escambia AL-
648 PM CDT TUE MAY 23 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
ESCAMBIA...SOUTHERN CONECUH AND SOUTHWESTERN COVINGTON COUNTIES UNTIL
745 PM CDT...

At 647 PM CDT, the strong thunderstorm was located 11 miles east of
East Brewton, or 12 miles east of Brewton, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andalusia, Brewton, East Brewton and I65 And AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3108 8633 3106 8729 3126 8742 3133 8643
TIME...MOT...LOC 2347Z 263DEG 23KT 3115 8687
Special weather statement, May 23, 7:39 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
739 PM CDT TUE MAY 23 2017

ALZ060-240145-
Covington AL-
739 PM CDT TUE MAY 23 2017

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN COVINGTON COUNTY UNTIL 845 PM CDT...

At 738 PM CDT, the strong thunderstorm was located 12 miles south of
Andalusia, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Opp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3104 8660 3122 8661 3127 8619 3102 8619
TIME...MOT...LOC 0038Z 267DEG 21KT 3114 8652

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:39 PM CDTSpecial Weather StatementMOBCovington66 min
May 24, 3:21 AM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 24, 4:48 AM CDTSpecial Marine WarningMOB42 min
May 24, 4:52 AM CDTSpecial Marine WarningMOB53 min
May 24, 5:12 AM CDTSpecial Marine WarningMOB63 min
May 24, 10:43 AM CDTSmall Craft AdvisoryMOB11 hr
May 24, 2:37 AM CDTSpecial Weather StatementMOBEscambia38 min
May 24, 3:22 AM CDTSpecial Weather StatementMOBEscambia, Santa Rosa53 min
May 24, 9:23 AM CDTRiver Flood WarningMOBGeorge, Greene, Wayne64 hr

Nearby

Small Craft Advisories in Alabama, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.